Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 15, NWS Seattle, WA

September 24, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Sep 24, 2020, 3:16 PM PDT for San Juan County, Washington. It took effect at Sep 25, 2020, 12:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2020, 3:16 PM PDT (22:16 UTC)
In effect from
Sep 25, 2020, 12:00 AM PDT
Expired
Sep 25, 2020, 10:00 AM PDT
In force
10 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2020-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2020-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS76 KSEW 242216
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
316 PM PDT Thu Sep 24 2020

WAZ516-517-250630-
/O.NEW.KSEW.WI.Y.0015.200925T0700Z-200925T1700Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
316 PM PDT Thu Sep 24 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT
FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...From midnight tonight to 10 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will likely last for about
  2 to 3 hours during the early to mid morning, before easing lat
  in the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-250630-
/O.NEW.KSEW.WI.Y.0015.200925T0700Z-200925T1700Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
316 PM PDT Thu Sep 24 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM PDT
FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...From midnight tonight to 10 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will likely last for about
  2 to 3 hours during the early to mid morning, before easing lat
  in the morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
836 
WWUS76 KSEW 250545
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1045 PM PDT Thu Sep 24 2020

WAZ516-517-251100-
/O.CON.KSEW.WI.Y.0015.200925T0700Z-200925T1700Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
1045 PM PDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT FRIDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...North Coast and Central Coast.

* WHEN...Until 10 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-251100-
/O.CON.KSEW.WI.Y.0015.200925T0700Z-200925T1700Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
1045 PM PDT Thu Sep 24 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT FRIDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Whatcom County, Western Skagit County and San 
  Juan County.

* WHEN...Until 10 AM PDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
968 
WWUS76 KSEW 251019
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
319 AM PDT Fri Sep 25 2020

WAZ510-251700-
/O.EXA.KSEW.WI.Y.0015.000000T0000Z-200925T1700Z/
Admiralty Inlet Area-
Including the city of Port Townsend
319 AM PDT Fri Sep 25 2020

...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Admiralty Inlet Area.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ516-517-251700-
/O.CON.KSEW.WI.Y.0015.000000T0000Z-200925T1700Z/
North Coast-Central Coast-
Including the cities of Beaver, Clearwater, Forks, La Push, 
Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam
319 AM PDT Fri Sep 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...North Coast and Central Coast.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

WAZ001-503-506-251700-
/O.CON.KSEW.WI.Y.0015.000000T0000Z-200925T1700Z/
San Juan County-Western Whatcom County-Western Skagit County-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, and Burlington
319 AM PDT Fri Sep 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...San Juan County, Western Whatcom County and Western 
  Skagit County.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Sep 24, 10:07 AM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 24, 10:07 AM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1007 AM PDT Thu Sep 24 2020

.UPDATE...Isolated convection across the region this morning as
Western Washington remains in a post-frontal unstable environment.
Radar depicts thunderstorms moving onshore along the Pacific coast
and across the higher terrain of the Olympics and central
Cascades. A few storms had even started to make their way into
the Sound at this hour. Most recent meso-analysis depicts the
most favorable environment for thunderstorms offshore and along
the coast this morning. However, given instability and clearing
trend on satellite, expect daytime heating to aid in additional
thunderstorm development across the area this afternoon. Thus,
will continue to watch the radar trends throughout the day. Small
hail, gusty winds, and brief heavy downpours will be possible in
any stronger storms. The previous discussion follows, with updates
made to the marine and aviation sections. 14

&&

.SYNOPSIS...A series of vigorous frontal systems will bring wet
and windy weather at times along with cooler temperatures through
Saturday. High pressure aloft will build over the region the
first half of next week for a return of dry and warmer weather.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Showery weather will
continue today with isolated thunder possible as a broad upper
trough traverses the area. Highs will be mostly in the mid 60s.

A vigorous frontal system will move through the area later
tonight and Friday bringing another shot of rain. An associated
deep surface low will track inland over Vancouver Island Friday
morning for another round of windy conditions, especially coast
and Northwest Interior. It looks at least as windy as the system
yesterday and maybe a notch higher. There will also be a good
onshore push behind the front later Friday for gusty southerly
winds in Puget Sound. Highs will be in the lower to mid 60s.

Models and ensemble forecasts are now drier on Saturday as an
upper ridge starts to build in from the west. There is enough
uncertainty that likely PoPs are still in the forecast for now but
the trend seems to be for drying. Highs will still be slightly
below normal - mostly in the 60s. Schneider

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...An upper ridge will build
over the area on Sunday. This will continue the drying trend with
most of the rain pushed north of the area. The upper ridge will
continue to build over the region Monday and Tuesday with low
level offshore flow developing. This will dry things out entirely
and allow highs to warm into the 70s. More of the same is expected
for Wednesday: a strong upper ridge over the area and low level
offshore flow resulting in dry weather and highs generally in the
70s. Schneider

&&

.AVIATION...Scattered showers will continue through the day. While
terminals will generally remain VFR, these showers will bring
temporary lowering of ceilings/visibility. Strongest of these could
produce some lightning, though confidence in any particular
terminal generally remains low. Will handle VCTS/TS with
amendments as trends dictate. Otherwise, breezy south winds with
gusts to 25 kt, and stronger winds developing after 06z near the
coast and closer to 12z inland.

.KSEA...VFR conditions this morning likely continue, though periods
of MVFR conditions showers are expected at times. A thunderstorm
could develop in vicinity of terminal this afternoon, but confidence
in developing/timing remains low South winds around 15 kt with gusts
20-25 through the day. Stronger south wind arrives around 12z.

Cullen

&&

.MARINE...Yesterday's frontal system is located well east of the
local area this morning, with area waters within an unstable post-
frontal environment. Widely scattered showers are being detected on
local radar imagery this morning and are expected to affect all
waters through the day today. Isolated lightning strikes are also
embedded within some of the stronger showers. This too will remain a
possibility through the day today over all waters.

Winds have eased since yesterday, but still remain breezy across
most waters this morning, esp across the Coastal Waters, Admiralty
Inlet, Puget Sound, and the Northern Inland Waters. A Small Craft
Advisory Covers this and will continue through the day. Elsewhere, A
Small Craft Advisory is in place for the Western Strait of Juan de
Fuca and Grays Harbor Bar where seas remain hazardous.

The next in a series of storm systems will quickly move into the
area late tonight and early Friday. Winds will noticeably pick up,
especially offshore where a Gale Watch is now in effect. Expect a
period of breezy to windy conditions across all waters as this
system pushes through during this time frame. The other threat will
be the large swell making for hazardous seas offshore. Expect swells
of generally 14-16 feet to begin early this morning and continue
through Friday afternoon. A High Surf Advisory will also remain in
effect to account for this.

Additional systems will affect the area this weekend, but are
expected to be weak in comparison to this week's systems. Drier and
more tranquil weather is expected for much of next week.

Kovacik

&&

.HYDROLOGY...A vigorous frontal system will bring another round
of heavier rainfall later tonight and Friday. River flooding is
not forecast at this time but additional rises to many rivers is
expected - particularly those draining from the Olympics and North
Cascades. An additional 3-5 inches of rain is likely over the
mountains with this frontal system tonight and Friday.

A drying trend will begin over the weekend with some light rain
lingering in spots. Dry weather will return early next week.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Surf Advisory until 2 PM PDT Friday for Central Coast-North
     Coast.

PZ...Gale Watch from late tonight through Friday morning for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 2 AM PDT Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory from 8 AM to 11 PM PDT Friday for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Small Craft Advisory until 11 PM PDT Friday for Grays Harbor Bar-
     West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 2 AM to 8 AM PDT Friday for East
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 9 AM PDT Friday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands-Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:40 PM PDTSpecial Weather StatementSEWJefferson65 min
Sep 23, 6:04 PM PDTGale WarningSEW115 min
Sep 23, 6:04 PM PDTSmall Craft AdvisorySEW116 min
Sep 24, 2:41 AM PDTGale WatchSEW12 hr
Sep 24, 2:41 AM PDTSmall Craft AdvisorySEW56 hr
Sep 24, 12:32 PM PDTAreal Flood AdvisorySEWPierce74 min
Sep 24, 3:08 PM PDTGale WarningSEW20 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.